Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 316, NWS Raleigh, NC

August 21, 2011Edgecombe County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 21, 2011, 6:24 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 66 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 6:24 PM EDT (22:24 UTC)
Expired
Aug 21, 2011, 7:30 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:31 PM EDTHAIL 0.752 Ssw Dortches, NC
Aug 21, 6:41 PM EDTHAIL 1.253 Nw Sharpsburg, NC
Aug 21, 6:44 PM EDTHAIL 1.251 Nnw Sharpsburg, NC
Aug 21, 6:45 PM EDTTSTM WND DMG5 Nw Sharpsburg, NCTWO PINE TREES BLOWN DOWN.
Aug 21, 6:45 PM EDTHAIL 15 Nw Sharpsburg, NC
Aug 21, 6:48 PM EDTHAIL 0.754 W Rocky Mount, NC
Aug 21, 6:50 PM EDTHAIL 13 Nw Sharpsburg, NC
Aug 21, 6:50 PM EDTHAIL 1.254 Nw Sharpsburg, NC
Aug 21, 6:55 PM EDTHAIL 13 Nw Sharpsburg, NC
Aug 21, 7:00 PM EDTTSTM WND DMG5 Wsw Rocky Mount, NCPOWER LINES AND POLES BLOWN DOWN ON HALIFAX ROAD AND WEST MOUNT DRIVE
Aug 21, 7:03 PM EDTTSTM WND DMG3 Nw Sharpsburg, NCLARGE LIMBS BLOWN DOWN
Aug 21, 7:05 PM EDTHAIL 1.253 Ssw Rocky Mount, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS52 KRAH 212224
SVRRAH
NCC065-127-212330-
/O.NEW.KRAH.SV.W.0316.110821T2224Z-110821T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NASHVILLE...MOVING EAST AT 25 MPH. QUARTER
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  DORTCHES...
  SHARPSBURG...
  ROCKY MOUNT...
  KINGSBORO...
  LEGGETT...
  TARBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3583 7735 3583 7739 3580 7747 3568 7766
      3573 7772 3583 7775 3587 7783 3584 7785
      3583 7796 3607 7803 3615 7768 3610 7760
      3610 7755 3604 7752 3603 7746 3600 7741
      3591 7735
TIME...MOT...LOC 2224Z 279DEG 20KT 3597 7791

$$

14
2 follow-up statements
586 
WWUS52 KRAH 212242
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT SUN AUG 21 2011

NCC065-127-212330-
/O.CON.KRAH.SV.W.0316.000000T0000Z-110821T2330Z/
EDGECOMBE NC-NASH NC-
642 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN NASH AND EDGECOMBE COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ROCKY 
MOUNT...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BATTLEBORO...
WHITAKERS...KINGSBORO...MACCLESFIELD...PINETOPS...LEGGETT...
TARBORO...PRINCEVILLE...SPEED AND CONETOE.

THIS STORM HAS A HISTORY OF PRODUCING MULTIPLE DOWNED TREES IN 
CASTALIA IN NASH COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7735 3583 7739 3580 7747 3568 7766
      3573 7772 3583 7775 3587 7783 3584 7785
      3583 7796 3607 7803 3615 7768 3610 7760
      3610 7755 3604 7752 3603 7746 3600 7741
      3591 7735
TIME...MOT...LOC 2240Z 279DEG 20KT 3593 7781

$$

14
604 
WWUS52 KRAH 212330
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT SUN AUG 21 2011

NCC065-127-212339-
/O.EXP.KRAH.SV.W.0316.000000T0000Z-110821T2330Z/
EDGECOMBE NC-NASH NC-
730 PM EDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NASH AND EDGECOMBE
COUNTIES EXPIRES AT 730 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

HOWEVER THUNDERSTORMS WILL CONTINUE TO IMPACT TARBORO... NASHVILLE 
AND SURROUNDING COMMUNITIES THROUGH THIS EVENING. GUSTY WINDS TO 40 
MPH AND SMALL HAIL WILL BE POSSIBLE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7735 3583 7739 3580 7747 3568 7766
      3573 7772 3583 7775 3587 7783 3584 7785
      3583 7796 3607 7803 3615 7768 3610 7760
      3610 7755 3604 7752 3603 7746 3600 7741
      3591 7735
TIME...MOT...LOC 2329Z 279DEG 20KT 3589 7748

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:38 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 21, 2:38 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL PUSH THROUGH MUCH
OF THE REGION LATE TONIGHT AND MONDAY. BY LATE MONDAY AFTERNOON...
THE FRONT SHOULD LIE NEAR THE SOUTH CAROLINA BORDER. DRY HIGH
PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT AND REMAINS THROUGH
THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 225 PM SUNDAY...

SURFACE-BASED CAPE HAD INCREASED TO VALUES APPROACHING 2500J/KG ON
THE LATEST SPC MESOANALYSIS...WITH THE LATEST SURFACE ANALYSIS
SHOWING A SURFACE TROUGH JUST EAST OF THE MOUNTAINS...AND A FAIRLY
ROBUST MID-LEVEL SHORTWAVE HEADED TOWARD THE APPALACHIANS ON WATER
VAPOR IMAGERY. A 50KT 250MB JETLET CONTINUES TO BE FORECAST BY THE
NAM TO MOVE ACROSS AREAS NEAR THE VIRGINIA BORDER DURING THE
EVENING...AND GIVEN THE AVAILABLE INSTABILITY AND THE LIFT
ASSOCIATED WITH THE SHORTWAVE...THUNDERSTORMS SHOULD CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE SURFACE TROUGH...MOVING EAST THROUGH
THE EVENING. AMPLE 850MB LIFT IS FORECAST...AND WITH PRECIPITABLE
WATER VALUES AOA TWO INCHES THIS EVENING...NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD OCCUR. SOME STORM ORGANIZATION IS POSSIBLE AS
THE NAM FORECASTS 0-3KM HELICITY RISING TO NEAR 100M2/S2 THIS
EVENING...WITH THE PRIMARY THREAT BEING GUSTY WINDS. OVERNIGHT...
BOTH THE GFS AND THE NAM SHOW A CONTINUED MOISTURE FEED COMING INTO
AT LEAST THE SANDHILLS TOWARD THE COASTAL PLAIN...AND THE LAST TWO
OR THREE RUNS OF THE HRRR WRF HAS BEEN PERSISTENT SHOWING
REDEVELOPMENT DURING THE LATE EVENING OVER THE WESTERN PIEDMONT...
MOVING RAPIDLY SOUTHEAST TOWARD HIGHER INSTABILITY OVERNIGHT. AS
SUCH...HAVE ACTUALLY FORECAST CATEGORICAL SHOWERS AND THUNDERSTORMS
TONIGHT IN A SMALL AREA FROM NEAR KFAY AND KMEB EAST INTO THE FAR
SOUTHERN COASTAL PLAIN. BUFR SOUNDINGS SHOW INCREASINGLY STABLE AIR
MOVING INTO THE WESTERN PIEDMONT OVERNIGHT AND THIS SHOULD RESULT IN
CHANCES FOR PRECIPITATION DIMINISHING QUICKLY THERE ESPECIALLY
BEYOND THE LATE EVENING. OVERNIGHT LOWS SHOULD RANGE FROM THE UPPER
60S NORTHWEST TO THE LOWER TO MID 70S FAR SOUTHEAST...WITH ONLY VERY
LIMITED...IF ANY...MOISTURE DECREASE IMMEDIATELY BEHIND THE
SLOW-MOVING COLD FRONT THAT PUSHES INTO CENTRAL NORTH CAROLINA LATE
TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 225 PM SUNDAY...

THE COLD FRONT WILL SLOWLY PUSH SOUTH...AND IT SHOULD LIE NEAR THE
SOUTH CAROLINA BORDER BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES
FALL TO BELOW 1.5 INCHES THROUGHOUT CENTRAL NORTH CAROLINA BY 00Z
TUESDAY...AND K INDICES FALL INTO THE SINGLE FIGURES IN THE
NORTHWEST PIEDMONT BY THEN. BUFR SOUNDINGS FROM BOTH THE NAM AND THE
GFS BECOME INCREASINGLY STABLE DURING THE DAY MONDAY...AND AFTER ANY
LINGERING EARLY MORNING SHOWERS IN OR NEAR THE COASTAL PLAIN MONDAY
MORNING...THE BEST CHANCES FOR SCATTERED REDEVELOPMENT WILL BE OVER
THE FAR SOUTHEAST...MAINLY ALONG AND SOUTH OF A LINE FROM ABOUT KMEB
TO KGSB. ALTHOUGH THE GUIDANCE IS SUGGESTIVE OF ONLY WEAK LOW-LEVEL
CONVERGENCE MONDAY AFTERNOON UNDER NEGLIGIBLE DIFFLUENCE ALOFT...
A WEAK MID-LEVEL SHORTWAVE MOVING THROUGH CENTRAL NORTH CAROLINA
DURING THE AFTERNOON COULD HELP RESULT IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER MAINLY THE FAR SOUTHEAST...CLOSER TO
THE FRONT AND LINGERING MOISTURE. HIGH TEMPERATURES SHOULD BE WARM
BEFORE HIGH PRESSURE BUILDS IN...RANGING FROM THE UPPER 80S TO THE
LOWER 90S.

MONDAY NIGHT...THE AIR MASS BECOMES VERY STABLE...WITH GRADUAL
DRYING OF SURFACE DEW POINTS...K INDICES TURNING NEGATIVE...AND
PRECIPITABLE WATER VALUES BELOW AN INCH. UNDER A CLEAR SKY...
TEMPERATURES SHOULD FALL TO THE UPPER 50S IN PARTS OF CENTRAL NORTH
CAROLINA ESPECIALLY NORTH OF U.S. 64. DEW POINTS TAKE LONGER TO FALL
TOWARD KFAY AND OVERNIGHT LOWS THERE SHOULD BE CLOSER TO THE MID
60S. DID NOT GO QUITE AS LOW AS THE MET GUIDANCE FOR LOWS AS THE
GRADIENT AHEAD OF THE HIGH BUILDING IN IS SOMEWHAT TIGHT...WHICH
COULD RESULT IN JUST A LITTLE MIXING...ENOUGH TO KEEP READINGS FROM
BOTTOMING OUT.

TUESDAY THROUGH WEDNESDAY NIGHT:
SURFACE HIGH PRESSURE IS EXPECTED TO MOVE ACROSS THE MID-ATLANTIC ON
TUESDAY AND SHIFT OFFSHORE BY TUESDAY EVENING... WITH THE RIDGE AXIS
CONTINUING TO EXTEND BACK INTO CENTRAL NC THROUGH AT LEAST WEDNESDAY
NIGHT. HOWEVER... A WEAK INVERTED SURFACE TROUGH ALONG/NEAR THE
COAST COUPLED WITH THE APPROACH OF A MID LEVEL DISTURBANCE ON
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT IN THE RATHER LOW AMPLITUDE
THROUGH ALOFT OVER OUR LATITUDE MAY ALLOW FOR A FEW SHOWERS AND/OR
STORMS TO DEVELOP ACROSS OUR FAR EASTERN OR SOUTHEASTERN REACHES OF
OUR CWA THEN. FOR NOW WILL ONLY ADD A SLIGHT CHANCE OF SHOWERS AND
STORMS ACROSS OUR FAR SOUTHEASTERN COUNTIES FOR THIS TIME FRAME
(WEDNESDAY AFTERNOON).

TEMPERATURES DURING THIS PERIOD WILL BE QUITE PLEASANT. LOW LEVEL
THICKNESS VALUES ON TUESDAY AFTERNOON ARE ONLY EXPECTED TO TOP OUT
NEAR 1400 METERS. THIS COMBINED WITH DRIER AIR (AS SURFACE HIGH
PRESSURE MOVES ACROSS THE REGION) WILL ALLOW FOR HIGH TEMPS TUESDAY
TO BE IN THE MID TO UPPER 80S (83-88)... NEAR NORMAL. LOWS TUESDAY
NIGHT ARE EXPECTED TO BE IN THE LOWER TO MID 60S... WITH PERHAPS A
FEW UPPER 50S IN THE USUAL COOL RURAL LOCATIONS ACROSS THE NORTH.
HIGHS ON WEDNESDAY SHOULD BE A TOUCH WARMER AS THE SURFACE HIGH
MOVES OFFSHORE (HOWEVER... THE RIDGE AXIS WILL STILL EXTEND BACK
INTO THE AREA) AND LOW LEVEL THICKNESS VALUES ARE EXPECTED TO BE
ABOUT 5 TO 10 METERS HIGHER. THUS... WILL GO WITH HIGH TEMPS A
DEGREE OR TWO WARMER. THIS YIELDS HIGHS IN THE MID TO UPPER 80S
(MAINLY 85-89)... WITH PERHAPS A FEW LOCATIONS ACROSS THE SOUTH
REACHING THE 90 DEGREE MARK. LOWS WEDNESDAY NIGHT/THURSDAY MORNING
ARE EXPECTED TO BE IN THE MID TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 235 PM SUNDAY...

ANOTHER S/W TROUGH ALOFT IS EXPECT TO TRACK EASTWARD NEAR THE
US/CANADIAN BORDER (GREAT LAKES REGION INTO NEW ENGLAND) ON THURSDAY
INTO FRIDAY. THIS WILL ALLOW ANOTHER COLD FRONT TO APPROACH THE AREA
ON THURSDAY NIGHT INTO FRIDAY. QUESTIONS REMAIN ON HOW FAR SOUTH
THIS FEATURES WILL SINK BEFORE POSSIBLE AFFECTS AND/OR INTERACTIONS
WITH THE CURRENT TROPICAL STORM IRENE. FOR THURSDAY THINK MOST OF
THE AREA WILL BE DRY (SLIGHT CHANCE POP)... WITH INCREASING CHANCES
FOR PRECIP ON FRIDAY AS THE THE TROPICAL SYSTEM APPROACHES FROM THE
SOUTH AND THE COLD FRONT FROM THE NORTH/NORTHWEST. EXPECT HIGH TEMPS
ON THURSDAY AND FRIDAY TO BE IN THE UPPER 80S TO AROUND 90. LOWS
FRIDAY MORNING ARE EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.

NHC FORECAST AND MODELS CONTINUE TO SHOW IRENE TURNING NORTHWARD OUT
OF THE CARIBBEAN AND AFFECTING PORTIONS IF NOT ALL OF FLORIDA
THURSDAY INTO FRIDAY (ALTHOUGH LATEST MODEL GUIDANCE IS INDICATING A
SLIGHT SHIFT EASTWARD TO THE OVERALL TRACK)... AS MODELS CONTINUE TO
INDICATE A WEAKNESS IN THE SUBTROPICAL RIDGE OVER THE SE U.S. MEDIUM
RANGE MODELS THEN CONTINUE TO TRACK IT NORTHWARD AND INTO OUR REGION
NEXT WEEKEND. GIVEN WE ARE STILL TALKING ABOUT DAYS 6 AND 7 OF THE
FORECAST AND TIMING AND EXACT TRACK OF THE SYSTEM ARE STILL IN
DOUBT... WILL ONLY RAISE POPS TO HIGH CHANCE FOR NEXT WEEKEND AND
LOWER HIGH TEMPS AT BIT. GIVEN THE CURRENT SETUP AND GENERAL
TRACK... HEAVY RAIN... ISOLATED TORNADOES... AND GUSTY WINDS WILL BE
POSSIBLE NEXT WEEKEND. WILL GO WITH HIGH TEMPS IN THE LOWER TO MID
80S BOTH DAYS... WITH LOWS IN THE 70S.

WITH REGARD TO THE THE AFOREMENTIONED TROPICAL SYSTEM... EVERYONE
ALONG THE EASTERN SEABOARD ESPECIALLY IN THE SE US SHOULD KEEP UP TO
DATE WITH THE LATEST FORECASTS FROM THE NHC AND LOCAL WFOS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 225 PM SUNDAY...

VFR CONDITIONS SHOULD PREVAIL FOR THE 18Z VALID TAF PERIOD OUTSIDE
OF SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS SHOULD
BE SCATTERED TO NUMEROUS IN THE TRIAD THIS EVENING...AND NUMEROUS
EAST AND SOUTHEAST OF THE TRIAD OVERNIGHT. SOME OF THE MODEL
GUIDANCE SUGGESTS A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS
TOWARD KFAY EARLY THIS EVENING AND AGAIN OVERNIGHT. LATE TONIGHT...
ENOUGH MOISTURE COULD BE IN PLACE TO RESULT IN A GOOD CHANCE OF MVFR
CEILINGS TOWARD KFAY AND KRWI...AND MVFR FOG FOLLOWING SHOWERS
ESPECIALLY AT KRDU...KFAY...AND KRWI.

ON MONDAY...AFTER ANY LINGERING MORNING SHOWERS TOWARD KFAY AND
KRWI...AND MIXING OF ANY MVFR CEILINGS AND FOG...VFR CONDITIONS
SHOULD PREVAIL. AN ISOLATED THUNDERSTORM IS POSSIBLE TOWARD KFAY
AGAIN LATE MONDAY AFTERNOON...BUT THE BETTER CHANCES WILL BE SOUTH
AND SOUTHEAST OF THERE. WINDS WILL VEER TO THE NORTHWEST AND NORTH...
AND VFR CONDITIONS WILL BE THE RULE THEN THROUGH MID-WEEK. THE
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE LATE IN THE WEEK AS
HIGH PRESSURE RETREATS AND MOISTURE RETURNS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF/BSD
LONG TERM...BSD
AVIATION...DJF
Hazardous weather outlook, Aug 21, 2:44 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SUN AUG 21 2011

NCZ007>011-021>028-038>041-043-221845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
244 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR AT LEAST THROUGH
THE EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...
WHICH COULD PRODUCE MINOR FLOODING MAINLY IN URBAN AND LOW-LYING
AREAS. FINALLY...FREQUENT LIGHTNING IS ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOLLOW THE LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER
REGARDING TROPICAL STORM IRENE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS APPRECIATED. SPOTTERS SHOULD STAY
TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

NCZ042-073>078-083>086-088-089-221845-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
244 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND
OCCUR AT LEAST THROUGH THE EVENING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AROUND 60 MPH. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH COULD PRODUCE FLOODING MAINLY
IN URBAN AND LOW-LYING AREAS. FINALLY...FREQUENT LIGHTNING IS
ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOLLOW THE LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER
REGARDING TROPICAL STORM IRENE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD
STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

DJF

In the hours before

Local storm report, Aug 21, 5:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     5 W ELLERBE             35.06N  79.85W
08/21/2011                   RICHMOND           NC   911 CALL CENTER

            TREE DOWN

&&

CORRECTED LOCATION

EVENT NUMBER RAH1101224

SEC
Local storm report, Aug 21, 5:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     WARRENTON               36.39N  78.15W
08/21/2011                   WARREN             NC   COUNTY OFFICIAL

            SEVERAL TREES WERE REPORTED DOWN NEAR BALTIMORE ROAD
            AND PARKTOWN ROAD.

&&

EVENT NUMBER RAH1101226

BSD
Special weather statement, Aug 21, 6:08 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SUN AUG 21 2011

NCZ073-074-212300-
MONTGOMERY-STANLY-
608 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY AND MONTGOMERY
COUNTIES THROUGH 700 PM EDT...

AT 607 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 11 MILES WEST OF ALBEMARLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FINGER... PLYLER...
RICHFIELD... NEW LONDON... ALBEMARLE... BADIN... BADIN LAKE... AND
ELDORADO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3550 8031 3551 7996 3529 8000 3529 8043
TIME...MOT...LOC 2207Z 266DEG 19KT 3540 8035

10
Local storm report, Aug 21, 6:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NNW ROSEMARY          36.47N  77.71W
08/21/2011                   HALIFAX            NC   911 CALL CENTER

            TREES BLOWN DOWN.

&&

EVENT NUMBER RAH1101227

SEC
Local storm report, Aug 21, 6:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     WELDON                  36.43N  77.60W
08/21/2011                   HALIFAX            NC   911 CALL CENTER

            TREE BLOWN DOWN.

&&

EVENT NUMBER RAH1101228

DJF
Local storm report, Aug 21, 6:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     3 E DONNAHA             36.24N  80.37W
08/21/2011                   FORSYTH            NC   PUBLIC

            POWER LINES WERE BLOCKING THE NORTHBOUND LANE OF DORAL
            DRIVE. LIMB WAS UP TO 2 FEET IN DIAMETER... POSSIBLY
            PART OF A TREE.

&&

CORRECTED REMARKS

EVENT NUMBER RAH1101221

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:50 PM EDTSevere Thunderstorm WarningRAHRichmond40 min
Aug 21, 3:26 PM EDTSpecial Weather StatementRAHForsyth64 min
Aug 21, 3:28 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland62 min
Aug 21, 3:30 PM EDTSpecial Weather StatementRAHPerson60 min
Aug 21, 3:35 PM EDTSevere Thunderstorm WarningRAHForsyth55 min
Aug 21, 3:36 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance39 min
Aug 21, 3:52 PM EDTAreal Flood AdvisoryRAHRichmond, Scotland3 hr
Aug 21, 3:59 PM EDTSevere Thunderstorm WarningRAHHoke, Richmond, Scotland46 min
Aug 21, 4:03 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond42 min
Aug 21, 4:10 PM EDTSpecial Weather StatementRAHJohnston65 min
Aug 21, 4:17 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne58 min
Aug 21, 4:23 PM EDTSevere Thunderstorm WarningRAHSampson58 min
Aug 21, 4:31 PM EDTSpecial Weather StatementRAHGranville, Vance44 min
Aug 21, 4:36 PM EDTSpecial Weather StatementRAHHarnett54 min
Aug 21, 4:45 PM EDTSpecial Weather StatementRAHRichmond60 min
Aug 21, 4:48 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren42 min
Aug 21, 5:00 PM EDTSpecial Weather StatementRAHCumberland60 min
Aug 21, 5:07 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Aug 21, 5:10 PM EDTSpecial Weather StatementRAHHalifax65 min
Aug 21, 5:23 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren52 min
Aug 21, 5:46 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash44 min
Aug 21, 6:08 PM EDTSpecial Weather StatementRAHStanly52 min
Aug 21, 6:27 PM EDTSpecial Weather StatementRAHHarnett63 min
Aug 21, 6:35 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake41 min
Aug 21, 6:54 PM EDTSevere Thunderstorm WarningRAHWilson36 min
Aug 21, 7:00 PM EDTAreal Flood AdvisoryRAHEdgecombe, Nash3 hr
Aug 21, 7:00 PM EDTSpecial Weather StatementRAHChatham60 min
Aug 21, 7:03 PM EDTSpecial Weather StatementRAHDavidson57 min
Aug 21, 7:20 PM EDTSevere Thunderstorm WarningRAHChatham55 min
Aug 21, 7:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake54 min
Aug 21, 7:44 PM EDTSpecial Weather StatementRAHChatham61 min
Aug 21, 7:46 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Wake44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.